Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 16, NWS Albuquerque, NM

May 14, 2005De Baca County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 14, 2005, 11:51 PM MDT for De Baca County, New Mexico. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2005, 11:51 PM MDT (05:51 UTC)
Expired
May 15, 2005, 12:47 AM MDT
In force
56 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County De Baca County, NM

The radar

The Cannon AFB radar (KFDX), 68 km from the middle of the area, began a volume at 05:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 5.9 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2005-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2005-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
3165 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 150551
SVRABQ
NMC011-150645-
/O.NEW.KABQ.SV.W.0016.050515T0551Z-050515T0645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1151 PM MDT SAT MAY 14 2005

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL DE BACA COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 1245 AM MDT

* AT 1148 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES WEST OF FORT SUMNER...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTH OF FORT SUMNER AROUND 1210 AM MDT...

SEVERE STORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. MOVE INDOORS AND
AVOID WINDOWS.

LAT...LON 3461 10442 3429 10461 3417 10417 3454 10403

$$

49
2 follow-up statements
000 
WWUS55 KABQ 150623
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1222 AM MDT SUN MAY 15 2005

NMC011-150645-
/O.CON.KABQ.SV.W.0016.000000T0000Z-050515T0645Z/
DE BACA-
1222 AM MDT SUN MAY 15 2005

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL DE BACA
COUNTY UNTIL 1245 AM MDT...

AT 1217 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR FORT SUMNER...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FORT SUMNER AROUND 1215 AM MDT...

LAT...LON 3461 10443 3407 10471 3412 10408 3455 10399

$$
000 
WWUS55 KABQ 150647
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1247 AM MDT SUN MAY 15 2005

NMC011-150657-
/O.EXP.KABQ.SV.W.0016.000000T0000Z-050515T0645Z/
DE BACA-
1247 AM MDT SUN MAY 15 2005

...SEVERE THUNDERSTORM WARNING HAS EXPIRED FOR CENTRAL DE BACA COUNTY
AT 1245 AM MDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT HEAVY RAINS...
SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE FROM THIS THUNDERSTORM.

LAT...LON 3461 10443 3407 10471 3412 10408 3455 10399

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:35 PM MDT, 8 hours 16 minutes earlier.

Area forecast discussion, May 14, 3:35 PM MDT, 8 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
335 PM MDT SAT MAY 14 2005

.DISCUSSION...SOME LOW LEVEL MOISTURE RETURN NOW ALL THE WAY TO THE
DIVIDE...BUT IT IS RELATIVELY MEAGER W OF THE CENTRAL MTN CHAIN SO
FAR AND ALSO PRETTY SHALLOW. DESPITE THAT AND THE VEIL OF HIGHER
CLOUDS ACROSS THE NW HALF...ROUGHLY...OF THE STATE...A FEW SHOWERS
AND STORMS HAVE DEVELOPED ACROSS W CENTRAL AND N CENTRAL NM.
FIGURED THE S CENTRAL MTNS REGION WOULD HAVE FIRED UP BY NOW...BUT
LOOKS LIKE CONVECTIVE TEMPS HAVING HARD TIME BEING REACHED. STILL
LOOK FOR SOME DEVELOPMENT NEAR TO JUST E OF SANDIAS ON
SOUTHWARD EARLY EVENING...BUT LOOKING LIKE MORE WIDESPREAD OUTBREAK
SUNDAY AFTERNOON INTO THE EVENING. DROPPED MOST LOW POPS SUN AND SUN
EVE W OF DIVIDE...AS COMBO OF MOISTURE BEING TOO LIMITED AND/OR
SHALLOW AND SHORT WAVE NOW IN AZ BEING PAST THAT AREA BEFORE PEAK
HEATING KEEPS PCPN CHANCES TOO LOW TO JUSTIFY PUTTING IN. E AREAS
SUN PM HAVE PRETTY DECENT CHANCE OF STRONG TO SEVERE STORMS SO HAVE
KEPT THOSE GRIDS PRETTY MUCH AS IS. LOW POPS W OF RIO GRANDE VALLEY
THEREAFTER MOSTLY TAKEN OUT AS MOISTURE LOOKS TOO LIMITED.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  47  80  46  84 /   0  10   0   0
GALLUP..........................  39  77  36  81 /   0   0   0   0
GRANTS..........................  42  75  40  81 /  10  10  10   0
GLENWOOD........................  43  84  42  89 /   0   0   0   0
CHAMA...........................  36  66  34  73 /  10  20  10  10
LOS ALAMOS......................  47  70  45  78 /  30  40  10  10
RED RIVER.......................  35  57  33  66 /  30  40  20  10
TAOS............................  41  67  38  76 /  30  40  20   0
SANTA FE........................  46  70  44  78 /  30  40  20   0
SANTA FE AIRPORT................  48  73  46  81 /  30  40  20  10
ESPANOLA........................  47  75  45  83 /  30  40  10  10
ALBUQUERQUE HEIGHTS.............  56  78  55  84 /  30  30  20  10
ALBUQUERQUE VALLEY..............  54  79  53  85 /  30  30  20  10
ALBUQUERQUE FOOTHILLS...........  53  76  52  82 /  30  40  20  10
ALBUQUERQUE WEST MESA...........  54  78  53  84 /  30  30  10  10
SOCORRO.........................  53  80  52  88 /  30  30  20  10
SANDIA PARK/CEDAR CREST.........  48  70  46  77 /  30  40  20  10
MORIARTY/ESTANCIA...............  45  70  46  79 /  30  50  20  10
CARRIZOZO.......................  50  72  51  81 /  30  40  30  10
RUIDOSO.........................  46  66  47  76 /  30  50  40  10
RATON...........................  43  67  41  80 /  50  40  20  10
LAS VEGAS.......................  44  66  43  77 /  40  50  20  10
ROY.............................  45  67  44  79 /  40  50  30  10
CLAYTON.........................  48  66  49  80 /  40  40  30  10
SANTA ROSA......................  49  71  49  82 /  40  50  30  10
TUCUMCARI.......................  54  71  53  84 /  40  50  40  10
FORT SUMNER.....................  54  72  54  84 /  40  50  40  10
CLOVIS..........................  53  70  52  83 /  40  50  50  10
PORTALES........................  55  71  54  83 /  40  50  50  10
ROSWELL.........................  57  76  58  86 /  40  50  50  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

43
Hazardous weather outlook, May 14, 6:00 AM MDT, 17 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SAT MAY 14 2005

NMZ001>021-026-151200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
547 AM MDT SAT MAY 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS
ARE POSSIBLE OVER THE SOUTHEASTERN HIGHLANDS AND PLAINS INCLUDING
CHAVES COUNTY.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR SUNDAY AFTERNOON
AND EVENING...
ISOLATED SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS
ARE POSSIBLE EAST OF THE CENTRAL MOUNTAIN CHAIN. LOW LEVEL MOISTURE
WILL INCREASE ACROSS CENTRAL AND EASTERN NEW MEXICO THROUGH THE
WEEKEND. THIS MOISTURE INCREASE COUPLED WITH DAYTIME HEATING AND A
WEAK UPPER LEVEL LOW PRESSURE DISTURBANCE MOVING INTO THE STATE WILL
GENERATE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING AND
ALSO SUNDAY AFTERNOON AND EVENING.

23

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 8:25 PM MDTSevere Thunderstorm WarningABQLincoln48 min
May 14, 9:09 PM MDTSevere Thunderstorm WarningABQDe Baca66 min
May 15, 3:23 PM MDTSevere Thunderstorm WarningABQSan Miguel, Torrance38 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.